To the Editor.
—Bismuth-containing drugs, such as bismuth subsalicylate and subnitrate, have been widely employed as antidiarrheal agents in symptomatic therapy for traveler's diarrhea.1 Graham et al1 reported that bismuth subsalicylate prevents diarrhea by reducing the number or multiplication of enterotoxigenic Escherichia coli, which causes most cases of traveler's diarrhea. However, it has been demonstrated that there are risks of encephalopathy from bismuth subsalicylate and of hypercalcemia (milk-alkali syndrome) from bismuth subsalicylate tablets containing a large amount of calcium carbonate.2,3 I recently encountered a 72-year-old woman in Japan who developed a paralytic ileuslike syndrome following treatment with bismuth subnitrate for chronic diarrhea due to antitubercular agents.
Report of a Case.
—The patient was admitted because of hemosputum of two months' duration, a positive sputum culture of Mycobacterium tuberculosis, and chest roentgenogram revealing infiltrative shadows over the right middle lobe. The patient was treated with antitubercular drugs including